Publish in this journal
Journal Information
Vol. 50. Issue 12.
Pages 564-565 (December 2014)
Vol. 50. Issue 12.
Pages 564-565 (December 2014)
Letter to the Editor
DOI: 10.1016/j.arbr.2014.10.013
Full text access
Bortezomib-Induced Lung Toxicity
Toxicidad pulmonar inducida por bortezomib
Visits
...
Mariluz Santalla Martíneza,
Corresponding author
marussantalla@gmail.com

Corresponding author.
, Nagore Blanco Cidb, Raquel Dacal Quintasb
a Sección de Neumología, Hospital de Monforte de Lemos, Monforte de Lemos, Lugo, Spain
b Servicio de Neumología, Complexo Hospitalario de Ourense, Ourense, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text
To the Editor:

The incidence and severity of lung toxicity reported in clinical trials with bortezomib, a synthetic anticancer drug, was low. However, since marketing, severe cases have come to light.1,2

We report the case of a 65-year-old female patient with a diagnosis of multiple myeloma (MM) presenting with acute dyspnea, fever and pulmonary infiltrates after receiving combined PAD chemotherapy (bortezomib, adriamycin and dexamethasone).

Clinical Case

A 65-year-old woman with history of hypertension, no toxic habits, diagnosed with stage IIIA IgG lambda-type MM. After receiving her third cycle of PAD, she developed a clinical picture of dyspnea, dry cough and fever. Chest X-ray and computed tomography (CT) revealed bilateral pulmonary infiltrates (Fig. 1A and B). Treatment began with piperacillin/tazobactam, amikacin and linezolid. Blood gases showed type 1 respiratory failure with PaO2 of 49.2mmHg. Biochemistry and hematology results were normal. Results of microbiological testing, including sputum cultures, blood cultures, specific antigens for atypical pneumonia in urine and serum, were negative. Fiberoptic bronchoscopy revealed a normal bronchial tree with sparse whitish secretions. Results of bronchial aspirate and bronchoalveolar lavage (BAL) cultures were negative. Transbronchial biopsy revealed fragments of pulmonary parenchyma with foci of alveolar desquamation, mild mixed inflammatory infiltrate and bleeding with absence of malignant infiltration, granulomas or fibrosis. No microorganisms were identified.

Fig. 1.

(A) Posteroanterior chest X-ray showing bilateral alveolar infiltrates predominantly in the right lung base. (B) High resolution computed tomography of the chest showing radiologically non-specific bilateral pulmonary infiltrates predominantly in the lower lobes.

(0.1MB).

Drug-induced lung toxicity was suspected, and treatment began with prednisone 1mg/kg/day in a tapering regimen, until discontinuation 1 month later.

Seven months later, high resolution CT showed improvement of pulmonary infiltrates, persistent patchy ground-glass images with cobblestone pattern and diffuse, irregular thickening of the peribronchovascular, centrolobular and peripheral septal interstitium (Fig. 2).

Fig. 2.

Posteroanterior chest X-ray and high resolution computed tomography (HRCT) showing improvement of infiltrates with persistent ground-glass opacities in the HRCT slice.

(0.09MB).

A new chemotherapy regimen with lenalidomide+dexamethasone was introduced, with good tolerance and hematological response after 5 cycles.

Spirometry performed 4 months after discharge showed a restrictive pattern (FVC: 58%).

Discussion

Bortezomib is an anticancer drug initially marketed for second-line, single-agent treatment in progressive MM. It is currently used in combined chemotherapy in association with melfalan, cyclophosphamide and doxorubicin.

The incidence of severe adverse effects in clinical trials was lower than 5%, and severe pulmonary complications were not described before the publication of a series of 4 cases.1

The pathophysiological mechanism of bortezomib lung injury is not well established. Several theories have been put forward, for example: bortezomib withdrawal might reactivate NF-κB1; it is a direct consequence of tumor lysis syndrome; or it is form of pauci-immune capillaritis.3

Various radiological patterns, none of which are specific, have been described, including ground glass opacification, consolidations on air bronchogram, nodules and pleural effusion.

No characteristic histopathological pattern has been identified on either transbronchial lung biopsy or in BAL cytology.

Diagnosis is based on a suggestive clinical picture coinciding with a feasible time frame, after exclusion of other possible triggers, such as infectious disease or pulmonary involvement of the underlying malignant process.

The use of bortezomib has been associated with the development of an obstructive spirometric pattern,4 but in our patient the opposite was observed.

The therapeutic approach is mainly three-fold: immediate drug withdrawal, supportive measures and the administration of glucocorticoids. Nevertheless, widely ranging responses have been reported.1,2,5

Rapid identification of possible “sentinel episodes” of lung injury is essential, so that the clinician can be alerted to the possibility of a potentially fatal disease and the appropriate measures can be implemented.

References
[1]
S. Miyakoshi, M. Kami, K. Yuji, T. Matsumura, M. Takatoku, M. Sasaki, et al.
Severe pulmonary complications in Japanese patients after bortezomib treatment for refractory multiple myeloma.
Blood, 107 (2006), pp. 3492-3494
[2]
T. Yamaguchi, S. Masaoki, K. Itoh.
Bortezomib-induced pneumonitis during bortezomib retreatment in multiple myeloma.
Jpn J Clin Oncol, 42 (2012), pp. 637-639
[3]
V. Pitini, C. Arrigo, G. Altavilla, C. Naro.
Severe pulmonary complications after bortezomib treatment for multiple myeloma: an unrecognized pulmonary vasculitis.
Leuk Res, 31 (2007), pp. 1023-1028
[4]
J.T. Bruce, J.M. Tran, G. Phillips, P. Elder, J.G. Mastronade, S.M. Devine, et al.
Chemotherapeutic agents increase the risk for pulmonary function test abnormalities in patients with multiple myeloma.
Clin Lymphoma Myeloma Leuk, 12 (2012), pp. 325-329
[5]
P. Zappasodi, R. Dore, C. Castagnola, C. Astori, M. Varettoni, S. Mangiacavalli, et al.
Rapid response to high-dose steroids of severe bortezomib-related pulmonary complication in multiple myeloma.
J Clin Oncol, 25 (2007), pp. 3380-3386

Please cite this article as: Santalla Martínez M, Blanco Cid N, Dacal Quintas R. Toxicidad pulmonar inducida por bortezomib. Arch Bronconeumol. 2014;50:564–565.

Copyright © 2013. SEPAR
Idiomas
Archivos de Bronconeumología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.